Alert archive / Georgia / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 49, NWS Atlanta, GA

May 21, 20106 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 21, 2010, 6:32 AM EDT for 6 counties in Georgia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2010, 6:32 AM EDT (10:32 UTC)
Expired
May 21, 2010, 7:15 AM EDT
In force
43 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Crawford County, GA, Lamar County, GA, Monroe County, GA, Pike County, GA, Talbot County, GA, Upson County, GA

The radar

The Atlanta radar (KFFC), 52 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 10.5 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2010-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2010-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1806 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

955 
WUUS52 KFFC 211032
SVRFFC
GAC079-171-207-231-263-293-211115-
/O.NEW.KFFC.SV.W.0049.100521T1032Z-100521T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
632 AM EDT FRI MAY 21 2010

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CRAWFORD COUNTY IN CENTRAL GEORGIA
  SOUTHWESTERN MONROE COUNTY IN CENTRAL GEORGIA
  LAMAR COUNTY IN WEST CENTRAL GEORGIA
  PIKE COUNTY IN WEST CENTRAL GEORGIA
  NORTHEASTERN TALBOT COUNTY IN WEST CENTRAL GEORGIA
  UPSON COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 715 AM EDT

* AT 631 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS UP
  TO 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  ZEBULON TO THOMASTON...MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MEANSVILLE...THE ROCK...MILNER...ALDORA...BARNESVILLE...YATESVILLE
  AND CULLODEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3316 8404 3293 8406 3277 8406 3277 8445
      3294 8449 3317 8450
TIME...MOT...LOC 1032Z 270DEG 22KT 3310 8438 3294 8438
          3283 8437

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:00 AM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 21, 5:00 AM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT FRI MAY 21 2010

.SHORT TERM /TODAY THROUGH SUNDAY/...
UPPER TROUGH WILL MAKE ITS WAY NORTHEASTWARD THROUGH THE OHIO
VALLEY TODAY AND TONIGHT. SEVERAL SHORT WAVES ASSOCIATED WITH THIS
FEATURE WILL MOVE ACROSS GEORGIA THROUGH TONIGHT. SHOWERS AND
THUNDERSTORMS WITH FIRST WAVE CURRENTLY MOVING THROUGH THE STATE.
THE TREND HAS BEEN FOR WEAKENING AS THE STORMS MOVE EAST INTO THE
MORE STABLE AIR. HOWEVER...MORE CONVECTION SHOULD DEVELOP TODAY AS
CAPES INCREASE AND WEST TO SOUTHWEST FLOW ALOFT INCREASES AROUND
THE UPPER TROUGH. MOST OF THE DYNAMICS SHOULD BE MOVING EAST INTO
THE CAROLINAS BY SATURDAY MORNING...BUT HAVE LEFT SLIGHT CHANCE
ACROSS THE EXTREME EASTERN BORDER FOR SATURDAY. DRY FOR SUNDAY
WITH THE UPPER RIDGE BUILDING OVER THE NORTHERN GULF. HAVE
GENERALLY FOLLOWED A MAV/MET COMPROMISE.

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
MODELS AGREE ON LOW PRESSURE SLIDING DOWN THE ATLANTIC COAST AND
DEEPENING WESTWARD. THIS PUTS GEORGIA IN A PATTERN OF UNSETTLED
WEATHER WITH MOISTURE CIRCULATING INTO THE STATE FROM THE ATLANTIC.
SO HAVE INCLUDED LOW POPS FOR EACH DAY THROUGH THE LONG TERM.

&&

.AVIATION...UPDATE...
SHOWERS/T-STORMS MOVING ACROSS N AND PARTS OF CENTRAL GA THE MAIN
PROBLEM. CHANCES FOR IFR CONDITIONS ASSOCIATED WITH ANY HEAVY PRECIP
ALONG WITH VARIABLE WINDS 10-15G20-25 KTS UNTIL THE MAIN CONVECTION
PASSES. OTHERWISE MAINLY VFR CONDITIONS WITH SOME MVFR CONDITIONS
ASSOCIATED WITH SHOWERS AND DIEING CONVECTION. CONVECTION GENERALLY
EXPECTED TO POP AGAIN THIS AFTERNOON INTO EVENING. SURFACE WINDS ESE
BECOMING SSE 5-10 KTS EXCEPT VARIABLE WINDS ASSOCIATED WITH ANY
CONVECTION. BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          82  65  87  63  92 /  70  40  20  10   5
ATLANTA         81  66  86  66  91 /  60  30  10   5   5
BLAIRSVILLE     73  60  83  58  87 /  80  50  20  10   5
CARTERSVILLE    79  62  87  58  91 /  70  20   5  10   5
COLUMBUS        88  67  91  69  95 /  40  20  10   5   5
GAINESVILLE     78  65  85  65  89 /  70  50  10  10   5
MACON           88  66  90  65  94 /  50  30  10  10   5
ROME            81  64  89  59  95 /  70  20   5  10   5
PEACHTREE CITY  82  62  87  61  91 /  60  20  10   5   5
VIDALIA         88  69  88  70  91 /  40  40  20  10   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

41
Hazardous weather outlook, May 21, 4:30 AM EDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
430 AM EDT FRI MAY 21 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-220900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-
NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-PICKENS-POLK-
PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-
TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-
TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-WASHINGTON-WEBSTER-WHEELER-
WHITE-WHITFIELD-WILCOX-WILKES-WILKINSON-
430 AM EDT FRI MAY 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
ISOLATED SEVERE THUNDERSTORMS POSSIBLE OVER FAR NORTHWEST GEORGIA
THIS AFTERNOON AND EVENING.
SCATTERED THUNDERSTORMS EXPECTED ACROSS NORTH AND CENTRAL GEORGIA
THROUGH TONIGHT.

.SYNOPSIS...
A WARM FRONT WILL EITHER MOVE NORTH ACROSS THE AREA TODAY OR REMAIN
NEARLY STATIONARY. A COLD FRONT WILL APPROACH THE TENNESSEE VALLEY
LATE TONIGHT AND WEAKEN OR DISSIPATE.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING
WINDS AND LARGE HAIL. THE MOST LIKELY LOCATION FOR SEVERE
THUNDERSTORMS WILL BE FROM MURRAY COUNTY TO CARROLL COUNTY AND WEST
THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS CAN BE EXPECTED
ACROSS THE AREA THROUGH TONIGHT.

.DISCUSSION...
CAPES OF 1000 TO 2000 ARE EXPECTED ACROSS THE AREA. THE SOUTHERN
PERIPHERY OF AN UPPER TROUGH OVER THE MID U.S. WILL EXPERIENCE 35 TO
40 KNOTS OF UNIDIRECTIONAL DEEP SHEAR THAT COULD AFFECT FAR
NORTHWEST GEORGIA. THIS WILL GIVE POTENTIAL FOR STORMS TO DEVELOP
ALONG AND AHEAD OF THE COLD FRONT DURING THE AFTERNOON WITH THE
THREAT FOR ISOLATED DAMAGING WINDS AND LARGE HAIL THROUGH EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A CHANCE OF THUNDERSTORMS OVER EAST GEORGIA ON SATURDAY AND
MONDAY. THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA ON
TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. EMERGENCY MANAGERS
SHOULD MONITOR THE SITUATION.

BDL

In the hours before

Special weather statement, May 21, 6:11 AM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
611 AM EDT FRI MAY 21 2010

GAZ053-054-056-067>069-079-211045-
611 AM EDT FRI MAY 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN TALBOT...
UPSON...PIKE...MERIWETHER...SPALDING...COWETA AND FAYETTE COUNTIES
UNTIL 645 AM EDT...

AT 607 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM HARALSON TO FLINT HILL...MOVING EAST AT 30
MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS TALBOT...UPSON...PIKE...MERIWETHER...SPALDING...COWETA AND
FAYETTE COUNTIES THROUGH 645 AM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE RALEIGH...HARRIS CITY...WOOSTER...IMLAC...
ALVATON...WOODBURY...WARM SPRINGS...GAY...HARALSON...SENOIA...FLINT
HILL...DIGBEY...MANCHESTER...BROOKS AND CONCORD. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:02 AM EDTSevere Thunderstorm WarningFFCButts, Jasper, Lamar, Monroe43 min
May 21, 1:34 PM EDTSevere Thunderstorm WarningFFCDodge, Laurens, Wheeler56 min
May 21, 1:56 PM EDTSevere Thunderstorm WarningFFCDodge, Telfair, Wheeler49 min
May 21, 2:20 PM EDTSevere Thunderstorm WarningFFCCarroll, Heard38 min
May 21, 2:42 PM EDTSevere Thunderstorm WarningFFCTroup48 min
May 21, 3:18 PM EDTSevere Thunderstorm WarningFFCTelfair, Wheeler21 min
May 21, 3:48 PM EDTSevere Thunderstorm WarningFFCDodge, Telfair, Wilcox42 min
May 21, 3:59 PM EDTSevere Thunderstorm WarningFFCDooly46 min
May 21, 4:21 PM EDTSevere Thunderstorm WarningFFCTalbot, Taylor, Upson39 min
May 21, 4:36 PM EDTSevere Thunderstorm WarningFFCDooly, Houston, Macon39 min
May 21, 4:38 PM EDTSevere Thunderstorm WarningFFCTelfair35 min
May 21, 4:50 PM EDTSevere Thunderstorm WarningFFCCrawford40 min
May 21, 5:01 PM EDTSevere Thunderstorm WarningFFCPulaski, Wilcox44 min
May 21, 5:01 PM EDTSevere Thunderstorm WarningFFCMarion, Taylor44 min
May 21, 5:09 PM EDTSevere Thunderstorm WarningFFCCrawford, Peach66 min
May 21, 5:19 PM EDTSevere Thunderstorm WarningFFCBibb56 min
May 21, 5:28 PM EDTSevere Thunderstorm WarningFFCCrisp, Dooly, Pulaski, Wilcox47 min
May 21, 5:31 PM EDTSevere Thunderstorm WarningFFCCrawford, Macon, Peach36 min
May 21, 5:37 PM EDTSevere Thunderstorm WarningFFCHouston68 min
May 21, 6:02 PM EDTSevere Thunderstorm WarningFFCTwiggs58 min
May 21, 6:26 PM EDTSevere Thunderstorm WarningFFCBleckley, Dodge, Dooly, Houston, Pulaski49 min
May 21, 6:59 PM EDTSevere Thunderstorm WarningFFCBleckley, Dodge, Laurens, Telfair, Wheeler46 min
May 21, 7:12 PM EDTSevere Thunderstorm WarningFFCDodge, Telfair63 min
May 21, 7:42 PM EDTSevere Thunderstorm WarningFFCDodge, Emanuel, Laurens, Montgomery, Treutlen, Wheeler63 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.